Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 248, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 29, 2017, 11:19 PM CDT for 4 counties in Kansas. It was in force for 11 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 11:19 PM CDT (04:19 UTC)
- Expired
- Jun 29, 2017, 11:30 PM CDT
- In force
- 11 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Barber County, KS, Clark County, KS, Comanche County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 73 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 11:40 PM CDT | HAIL 1.5 | 8 Ese Acres, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 10:56 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2063 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.2
The text
As transmitted.
701
WUUS53 KDDC 300419
SVRDDC
KSC007-025-033-097-300430-
/O.NEW.KDDC.SV.W.0248.170630T0419Z-170630T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1119 PM CDT THU JUN 29 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southern Kiowa County in south central Kansas...
Western Barber County in south central Kansas...
Comanche County in south central Kansas...
Clark County in southwestern Kansas...
* Until 1130 PM CDT
* At 1119 PM CDT, a severe thunderstorm was located 8 miles southeast
of Wilmore, or 10 miles east of Coldwater, moving east at 15 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Ashland, Coldwater, Protection, Hardtner, Englewood, Sitka, Sun
City, Wilmore, Deerhead, Belvidere, Acres, Aetna, Buttermilk,
Lexington, Big Basin Preserve and Lake Coldwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10007 3722 10007 3746 9964 3746 9893
3700 9859
TIME...MOT...LOC 0419Z 267DEG 13KT 3722 9915
HAIL...2.00IN
WIND...60MPH
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 9:40 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 29, 9:40 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 940 PM CDT Thu Jun 29 2017 ...UPDATE TO SYNOPSIS... .SYNOPSIS... Issued at 939 PM CDT Thu Jun 29 2017 WV imagery indicates a westerly flow aloft prevailing across the Western High Plains. Near the surface, a near stationary frontal boundary stretches from the Oklahoma Panhandle northeast across central Kansas. && .SHORT TERM...(This evening through Friday) Issued at 208 PM CDT Thu Jun 29 2017 Convective allowing models are fairly aggressive with respect to upscale thunderstorm growth across western into south central Kansas this evening. The old cold front has already begun to wash out with models shoeing more broad easterly surface winds heading into tonight. As earlier concerns of initial development across the far southeast have waned, models such as the HRRR have become more aggressive with the upscale growth into a qlcs wind event well into central Kansas before midnight. We've increased pops to account for these latest model runs, as well as adjusted overnight lows for early Friday morning downward. Large hail up to 2 inches may be the primary threat in the western counties while a wind threat and heavy rain threat may be more likely with time this evening into central Kansas counties. Friday the area will be under the influence of weak northeasterly surface flow, as a a midlevel shortwave move across the KS/NE line by the afternoon. This should produce scattered showers and thunderstorms through the afternoon given the average MUCAPES around 500 j/KG. .LONG TERM...(Friday night through Thursday) Issued at 208 PM CDT Thu Jun 29 2017 The front and major instability/CAPE axis moves farther southeast into the southern Plains by Saturday. Any storm threats by Saturday might be in the extreme west it at all. However, the entire southern High Plains region maintains relatively high dew points, with richer moisture not being scoured out. The GFS already has a trough across the Rockies by Sunday with vorticity advection into Kansas by Sunday night. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 603 PM CDT Thu Jun 29 2017 Short term models earlier this afternoon have been in good agreement with bringing a cluster of strong to severe thunderstorms across western Kansas early tonight. Strong winds and heavy rainfall appear to be the main hazards. Timing so fair has also been in decent agreement between the last few runs so will follow the latest trend and introduce strong winds in excess of 45 knots and at least IFR visibilities and ceilings with these storms. Timing and track favors the Garden City terminal between 01z and 03z Friday and the Dodge City, Hays and possibly even Liberal terminals between 02z and 04z Friday. Once these storms pass the prevailing winds will become north northeast at 10 to 15 knots through the remainder of the night. Model soundings suggest the potential for some MVFR stratus being possible between late tonight, especially between 09z and 15z Friday. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 83 60 87 / 50 20 10 0 GCK 63 82 58 88 / 50 10 10 10 EHA 62 82 59 86 / 30 10 20 10 LBL 64 84 60 88 / 30 10 10 10 HYS 63 81 59 88 / 40 20 10 0 P28 69 86 63 89 / 70 30 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJohnson SHORT TERM...Russell LONG TERM...Russell AVIATION...Burgert
Hazardous weather outlook, Jun 29, 4:26 AM CDT, 18 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 426 AM CDT Thu Jun 29 2017 KSZ030-031-043>046-061>066-074>081-084>090-300930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 426 AM CDT Thu Jun 29 2017 /326 AM MDT Thu Jun 29 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible across central and eastern portions of southwest Kansas this evening. The main threat will be golf ball to tennis ball size hail and damaging winds in excess of 60 mph. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Strong to marginally severe thunderstorms will be possible Friday with the potential for up to quarter size hail and wind gusts upward of 60 mph. Thunderstorms will then be possible nearly each day through the early part of next week. However, the potential for severe weather is low. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Severe thunderstorm: Elevated risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday No hazards. * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, mainly east of a Garden City to Ashland line. && For more details visit our webpage http://weather.gov/ddc/ehwo 32
In the hours before
Special weather statement, Jun 29, 8:51 PM CDT, 2 hours 28 minutes before
Special Weather Statement National Weather Service Dodge City KS 851 PM CDT THU JUN 29 2017 KSZ030-300245- Trego KS- 851 PM CDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO COUNTY UNTIL 945 PM CDT... At 851 PM CDT, Doppler radar was tracking a strong thunderstorm near Voda, or 9 miles northwest of Wakeeney, moving east at 30 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Wakeeney, Ogallah, Collyer, Voda and Riga. LAT...LON 3889 9961 3890 10015 3913 10015 3913 9963 TIME...MOT...LOC 0151Z 274DEG 27KT 3908 10004 RBURG
Local storm report, Jun 29, 9:23 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
923 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM HAIL 3 NE MANTER 37.55N 101.85W
06/29/2017 M1.75 INCH STANTON KS EMERGENCY MNGR
&&
JFLocal storm report, Jun 29, 9:25 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
925 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 12 NNE RICHFIELD 37.41N 101.67W
06/29/2017 M3.00 INCH STANTON KS PUBLIC
&&
JFLocal storm report, Jun 29, 9:34 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
934 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM HAIL 10 NNW FETERITA 37.29N 101.52W
06/29/2017 E1.00 INCH STEVENS KS PUBLIC
&&
JFLocal storm report, Jun 29, 11:02 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1102 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL SUN CITY 37.38N 98.92W
06/29/2017 E1.75 INCH BARBER KS PUBLIC
&&
JRJLocal storm report, Jun 29, 11:19 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1119 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM HAIL 7 ESE COLDWATER 37.23N 99.21W
06/29/2017 E1.50 INCH COMANCHE KS EMERGENCY MNGR
&&
JFThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:46 PM CDT | Special Weather Statement | DDC | Hamilton | 59 min |
| Jun 29, 7:59 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 46 min |
| Jun 29, 8:44 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 46 min |
| Jun 29, 8:51 PM CDT | Special Weather Statement | DDC | Trego | 54 min |
| Jun 29, 9:18 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton, Stevens | 57 min |
| Jun 29, 9:28 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton, Stevens | 52 min |
| Jun 29, 9:55 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 68 min |
| Jun 29, 10:33 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 42 min |
| Jun 29, 10:46 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 59 min |
| Jun 29, 11:13 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 47 min |
| Jun 29, 11:29 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche | 46 min |
| Jun 29, 11:41 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa, Pratt | 24 min |
| Jun 29, 11:51 PM CDT | Special Weather Statement | DDC | Pratt | 24 min |
| Jun 30, 12:12 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 48 min |
| Jun 30, 12:30 AM CDT | Special Weather Statement | DDC | Kiowa, Pratt | 60 min |
| Jun 30, 12:59 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 46 min |
| Jun 30, 1:12 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Pawnee, Pratt, Stafford | 46 min |
| Jun 30, 1:21 AM CDT | Special Weather Statement | DDC | Barber, Comanche | 54 min |
| Jun 30, 2:17 AM CDT | Special Weather Statement | DDC | Barber | 58 min |
| Jun 30, 2:42 AM CDT | Special Weather Statement | DDC | Clark | 63 min |
| Jun 30, 2:53 AM CDT | Special Weather Statement | DDC | Barber, Comanche | 52 min |
| Jun 30, 3:30 AM CDT | Special Weather Statement | DDC | Comanche | 60 min |
| Jun 30, 3:46 AM CDT | Special Weather Statement | DDC | Barber, Clark, Comanche | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.